Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 1999, 10:15 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 10:15 PM CDT (03:15 UTC)
- Expired
- Jun 5, 1999, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 10:25 PM CDT | Hail 0.75 | Wessington Spgs, SD | |
| Jun 5, 10:46 PM CDT | Thunderstorm Wind 52 | Wolsey, SD | |
| Jun 5, 10:46 PM CDT | Hail 0.75 | Wolsey, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
| Jun 5, 9:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
344 WUUS1 KFSD 060317 RRA SVRFSD SDC005-073-060400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JERAULD COUNTY IN CENTRAL SOUTH DAKOTA WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF WESSINGTON SPRINGS...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 1035 PM CDT WOLSEY AROUND 1050 PM CDT THIS STORM IS EXPECTED TO PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:35 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 5, 9:35 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CDT SAT JUN 5 1999 SEVERE THUNDERSTORMS CONTINUE TO BE THREAT FOR THE CWA TONIGHT... EXCEPT I DROPPED THE TWO NE CWA COUNTIES AND WOODBURY AND IDA IN NORTHWEST IA FROM THE NEW WATCH. UPDATED ZONES TO REFLECT TORNADO WATCH 396. WILL HAVE TO UPDATE AROUND 10 PM TO DROP THE FLASH FLOODING WHICH OCCURRED EARLIER IN SEVERAL NORTHWEST IA COUNTIES. .FSD...NONE UMLAND
In the hours before
Local storm report, Jun 5, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUN 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 PM JEFFERSON SD 1.75 INCH HAIL
06/05/99 UNION
0449 PM JEFFERSON SD 2.75 INCH HAIL
06/05/99 UNION 40 CARS DAMAGED...
WINDOWS AND SKYLIGHTS
BROKEN
0450 PM NORTH SIOUX CITY SD 58 MPH TSTM GUST
06/05/99 UNION
0515 PM 7 SW CRAIG IA TORNADO
06/05/99 PLYMOUTH
0516 PM 9 WNW LE MARS IA 1.75 INCH HAIL
06/05/99 PLYMOUTH
0600 PM 5 W YANKTON SD .75 INCH HAIL
06/05/99 YANKTON
0604 PM PRIMGHAR IA 2.75 INCH HAIL
06/05/99 OBRIEN
0610 PM 4 NW YANKTON SD .75 INCH HAIL
06/05/99 YANKTON
0610 PM 2 SSE PRIMGHAR IA 65 MPH TSTM GUST
06/05/99 OBRIEN
0612 PM PAULLINA IA TORNADO
06/05/99 OBRIEN
0612 PM PRIMGHAR IA 1.75 INCH HAIL
06/05/99 OBRIEN
0613 PM 2 E PAULLINA IA TORNADO
06/05/99 OBRIEN
0646 PM ROYAL IA 60 MPH TSTM GUST
06/05/99 CLAY
0650 PM 8 W MONROE SD 1.5 INCH HAIL
06/05/99 TURNER
0653 PM (3SE)SPENCER MUNI ARPT IA 62 MPH TSTM GUST
06/05/99 CLAY
0653 PM SPENCER IA 67 MPH TSTM GUST
06/05/99 CLAY
0706 PM MONTROSE SD 60 MPH TSTM GUST
06/05/99 MCCOOK
0723 PM 8 SSW MADISON SD 1 INCH HAIL
06/05/99 LAKE
0734 PM 8 SSW MADISON SD 1.25 INCH HAIL
06/05/99 LAKE
0925 PM 11 S BURKE SD .88 INCH HAIL
06/05/99 GREGORY
1014 PM 4 N WOLSEY SD .75 INCH HAIL
06/05/99 BEADLELocal storm report, Jun 5, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUN 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 PM JEFFERSON SD 1.75 INCH HAIL
06/05/99 UNION
0449 PM JEFFERSON SD 2.75 INCH HAIL
06/05/99 UNION 40 CARS DAMAGED...
WINDOWS AND SKYLIGHTS
BROKEN
0450 PM NORTH SIOUX CITY SD 58 MPH TSTM GUST
06/05/99 UNION
0515 PM 7 SW CRAIG IA TORNADO
06/05/99 PLYMOUTH
0516 PM 9 WNW LE MARS IA 1.75 INCH HAIL
06/05/99 PLYMOUTH
0600 PM 5 W YANKTON SD .75 INCH HAIL
06/05/99 YANKTON
0604 PM PRIMGHAR IA 2.75 INCH HAIL
06/05/99 OBRIEN
0610 PM 4 NW YANKTON SD .75 INCH HAIL
06/05/99 YANKTON
0610 PM 2 SSE PRIMGHAR IA 65 MPH TSTM GUST
06/05/99 OBRIEN
0612 PM PAULLINA IA TORNADO
06/05/99 OBRIEN
0612 PM PRIMGHAR IA 1.75 INCH HAIL
06/05/99 OBRIEN
0613 PM 2 E PAULLINA IA TORNADO
06/05/99 OBRIEN
0646 PM ROYAL IA 60 MPH TSTM GUST
06/05/99 CLAY
0650 PM 8 W MONROE SD 1.5 INCH HAIL
06/05/99 TURNER
0653 PM (3SE)SPENCER MUNI ARPT IA 62 MPH TSTM GUST
06/05/99 CLAY
0653 PM SPENCER IA 67 MPH TSTM GUST
06/05/99 CLAY
0706 PM MONTROSE SD 60 MPH TSTM GUST
06/05/99 MCCOOK
0723 PM 8 SSW MADISON SD 1 INCH HAIL
06/05/99 LAKE
0734 PM 8 SSW MADISON SD 1.25 INCH HAIL
06/05/99 LAKE
0925 PM 11 S BURKE SD .88 INCH HAIL
06/05/99 GREGORY
1014 PM 4 N WOLSEY SD .75 INCH HAIL
06/05/99 BEADLEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 31 min |
| Jun 5, 7:46 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 34 min |
| Jun 5, 9:16 PM CDT | Tornado Warning | FSD | Gregory | 44 min |
| Jun 5, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jun 5, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.